Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 83, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 9, 2020, 4:54 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 4:54 PM MDT (22:54 UTC)
- Expired
- Jul 9, 2020, 5:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Goshen County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:00 PM MDT | HAIL 0.88 | Nw Guernsey, WY | LASTED ABOUT 10 MINUTES. TIME ESTIMATED OFF OF RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
841
WUUS55 KCYS 092254
SVRCYS
WYC015-031-092345-
/O.NEW.KCYS.SV.W.0083.200709T2254Z-200709T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
454 PM MDT Thu Jul 9 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Goshen County in southeastern Wyoming...
East central Platte County in southeastern Wyoming...
* Until 545 PM MDT.
* At 454 PM MDT, a severe thunderstorm was located 8 miles west of
Guernsey Campground, or 15 miles north of Wheatland, moving east at
20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Guernsey, Fort Laramie, Grayrocks Reservoir, Guernsey Campground,
Fort Laramie National Historic Site and Hartville.
This includes Interstate 25 in Wyoming between mile markers 90 and
98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4225 10509 4238 10501 4241 10440 4202 10461
4201 10477
TIME...MOT...LOC 2254Z 284DEG 16KT 4228 10494
HAIL...1.50IN
WIND...60MPH
$$
Hammer3 follow-up statements
869
WWUS55 KCYS 092308
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
508 PM MDT Thu Jul 9 2020
WYC015-031-092345-
/O.CON.KCYS.SV.W.0083.000000T0000Z-200709T2345Z/
Goshen WY-Platte WY-
508 PM MDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN GOSHEN AND EAST CENTRAL PLATTE COUNTIES...
At 508 PM MDT, a severe thunderstorm was located near Guernsey, or 16
miles northeast of Wheatland, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Guernsey, Fort Laramie, Grayrocks Reservoir, Guernsey Campground,
Fort Laramie National Historic Site and Hartville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4224 10500 4238 10493 4241 10440 4202 10461
TIME...MOT...LOC 2308Z 283DEG 17KT 4225 10480
HAIL...1.50IN
WIND...60MPH
$$
Hammer352
WWUS55 KCYS 092326
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
526 PM MDT Thu Jul 9 2020
WYC015-031-092345-
/O.CON.KCYS.SV.W.0083.000000T0000Z-200709T2345Z/
Goshen WY-Platte WY-
526 PM MDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN GOSHEN AND EAST CENTRAL PLATTE COUNTIES...
At 526 PM MDT, a severe thunderstorm was located near Fort Laramie
National Historic Site, or 20 miles northeast of Wheatland, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Guernsey, Fort Laramie, Guernsey Campground, Fort Laramie National
Historic Site and Hartville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4222 10484 4238 10484 4241 10440 4211 10456
TIME...MOT...LOC 2326Z 282DEG 18KT 4223 10463
HAIL...1.00IN
WIND...60MPH
$$
Hammer282
WWUS55 KCYS 092345
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
545 PM MDT Thu Jul 9 2020
WYC015-031-092354-
/O.EXP.KCYS.SV.W.0083.000000T0000Z-200709T2345Z/
Goshen WY-Platte WY-
545 PM MDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GOSHEN AND EAST
CENTRAL PLATTE COUNTIES WILL EXPIRE AT 545 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4222 10484 4238 10484 4241 10440 4211 10456
TIME...MOT...LOC 2344Z 284DEG 16KT 4221 10453
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:07 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 9, 3:07 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
307 PM MDT Thu Jul 9 2020
.SHORT TERM...(This evening through Friday)
Issued at 300 PM MDT Thu Jul 9 2020
Forecast concerns in the short term deal with severe storms this
afternoon...followed by widespread fire weather conditions Friday.
Currently...Frontal boundary lays along the Rockies from Colorado
Springs to Saratoga to just east of Riverton this afternoon. to
the east of this front...easterly low level winds and higher
dewpoints are being observed. Mid to upper 50s Tds in the
Panhandle with mid to upper 40 Tds in southeast Wyoming. Teens and
low 20 Tds west of the front observed across southwestern Wyoming
to Rawlins.
Rest of this afternoon...Latest Hires guidance continues to show
convection developing east of I-25 and then pushing out into the
Nebraska Panhandle. Severe potential is still there with 0-6km
shear 40kts and surface based CAPE 2000/2500 J/KG. Believe main
threat will continue to be strong downburst winds...but helicity
is around 200 J/KG...so can not rule out possibility of a tornado
or two.
Widespread fire weather event Friday as 750 and 700mb winds
increase to 40kts. Deep mixing tomorrow with possibility of mixing
up to 500mbs. Another dry cold front moves through Friday evening
for a reprieve in fire weather conditions Saturday.
.LONG TERM...(Friday night through Thursday)
Issued at 300 PM MDT Thu Jul 9 2020
Next fire weather event looking likely Sunday as upper level ridge
flattens with a low pressure system tracking across Montana. 700mb
winds again up to 30kts across southeast WYoming with afternoon
humidity around 10 percent.
Tuesday night into Wednesday looks like our next chance for
showers and storms as a strong shortwave moves through southern
Wyoming.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1142 AM MDT Thu Jul 9 2020
Conditions continue in VFR for all sites in Wyoming and Nebraska
Panhandle; although thunderstorms may slightly limit visibility
temporarily for the Nebraska Panhandle during 01Z to 06Z. KCDR
may see lightning associated with those thunderstorms from 01Z to
02Z. Up to 25mph wind gust is possible for KCYS, KRWL and all
Nebraska sites during the passing of these storms from 01 to 06Z.
&&
.FIRE WEATHER...
Issued at 300 PM MDT Thu Jul 9 2020
Significant fire weather scenario developing Friday as a low
pressure system tracks across Montana and strengthens winds over
southeast Wyoming and Nebraska Panhandle. A very hot and dry
forecast for Friday with afternoon humidity falling into the
single digits during the afternoon. Winds are going to mix down to
the surface from very high elevations (around 18K feet) during
the afternoon. Gusts close to 50 mph are possible across southeast
Wyoming with 30 to 35 mph in the Nebraska Panhandle. Critical fire
weather conditions are looking likely. Red Flag Warnings have been
issued for most of southeast Wyoming and Nebraska Panhandle where
fuels are reported ready. A brief respite in winds Saturday before
gusty winds and low humidity return Sunday for another round of
critical fire weather conditions.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 9 PM MDT Friday for WYZ301-302-
305-307-309-310.
NE...Red Flag Warning from 11 AM to 9 PM MDT Friday for NEZ311>313.
&&
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...AW
FIRE WEATHER...GCCHazardous weather outlook, Jul 9, 3:40 AM MDT, 13 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 340 AM MDT Thu Jul 9 2020 WYZ101-103>106-109>117-100945- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 340 AM MDT Thu Jul 9 2020 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance of a few thunderstorms this afternoon, mainly along and just west of the Laramie Range. Brief gusty winds up to 55 mph are possible with these thunderstorms as they move east. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of critical fire weather conditions are expected over the next few days, especially Friday and Sunday. Be sure to not be the fire source, as fires are likely to grow quickly under forecast conditions. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-118-119-100945- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 340 AM MDT Thu Jul 9 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms are possible this afternoon across far eastern Wyoming and western Nebraska. Some of these thunderstorms may become severe with strong, gusty winds and large hail possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Periods of critical fire weather conditions are expected over the next few days, especially Friday. Be sure to not be the fire source, as fires are likely to grow quickly under forecasted conditions. .Spotter information statement... Spotter activation is unlikely this afternoon.
In the hours before
Special weather statement, Jul 9, 4:46 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Cheyenne WY 446 PM MDT Thu Jul 9 2020 WYZ106>108-092330- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 446 PM MDT Thu Jul 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND NORTHERN PLATTE COUNTIES UNTIL 530 PM MDT... At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Sibley Peak, or 17 miles north of Wheatland, moving southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Guernsey, Fort Laramie, Fort Laramie National Historic Site, Grayrocks Reservoir, Guernsey Campground, Chugcreek and Hartville. This includes Interstate 25 in Wyoming between mile markers 87 and 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4229 10516 4243 10501 4228 10446 4196 10477 TIME...MOT...LOC 2246Z 307DEG 13KT 4230 10498 Hammer
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:53 AM MDT | Fire Weather Watch | CYS | 11 hr | |
| Jul 9, 12:37 PM MDT | Red Flag Warning | CYS | 32 hr | |
| Jul 9, 4:46 PM MDT | Special Weather Statement | CYS | Platte | 44 min |
| Jul 9, 5:06 PM MDT | Special Weather Statement | CYS | Laramie | 39 min |
| Jul 9, 5:37 PM MDT | Special Weather Statement | CYS | Goshen | 38 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.